New York, 2024

Damaging Wind in New York, May 27, 2024

May 27, 2024 · NWS BUF · 1 event in 1 county or zone

A passing shortwave trough and cold front, combined with low to moderate CAPE values and moderate to strong shear values caused strong to severe thunderstorms to develop, especially for the eastern half of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A passing shortwave trough and cold front, combined with low to moderate CAPE values and moderate to strong shear values caused strong to severe thunderstorms to develop, especially for the eastern half of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 27, 1:16 PM EST, 46 minutes earlier.

Area forecast discussion, May 27, 1:16 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
216 PM EDT Mon May 27 2024

.SYNOPSIS...
Low pressure will send a cold front east with chances for showers
and thunderstorms this afternoon into this evening. Some of the
storms may have the potential to generate strong gusty
winds...mainly across the Finger Lakes and Eastern Lake Ontario
regions. Unsettled weather will persist on Tuesday then a drying
trend and cooler conditions will take hold for the rest of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Svr Wx wise its been quiet so far with just a few embedded
stronger cells (low top convection) within the shower activity.
The main batch of shower is moving east across the Finger Lakes
and eastern Lake Ontario region. However...there is more cells
firing in its wake this afternoon and will continue to monitor
the situation.

Svr Wx details can be found below...

A Svr thunderstorm watch has been issued for Wayne, N. Cayuga,
Oswego, Jefferson, and Lewis County until 9PM.

A potent shortwave will send a cold front east with additional
chances for showers and possibly some strong to severe storms this
afternoon into early this evening. The greatest threat for severe
storms will 'likely' be from the Finger Lakes ENE into eastern Lake
Ontario region. That said...the 'limiting' factor for SVR storms
will be the amount of available CAPE. HRRR and various other hi-res
guidance only show values around 1100 j/kg this afternoon. Even
so...there will be plenty of shear (40 knots 0-6km) to support
organized storms. SPC has placed the above mentioned areas in a
slight risk for SVR storms. The other thing that needs to be watch
is the potential for flash flooding. With a moisture rich
environment in place...PW values in the 1.7" to 1.9 range...any of
the stronger cells will produce localized torrential downpours.
Given this threat...a marginal risk for excessive rainfall blankets
our entire CWA.

Otherwise...one additional thing to mention outside of the storms
today is the gusty winds northeast of the lakes. We will 'likely'
see breezy conditions with gusts up to 40 mph. Highs will peak in
the 70s for most locales.

Surface low pressure lifts off into western Quebec by this evening
with its trailing cold front entering and crossing the region. We
should see a notable down tick in showers activity and storms with
its passage for a chunk of the night. This will be courtesy of the
mid-level dry slot swinging into the region. However...this dry
period doesn't last very long as a potent mid-level shortwave drops
towards the eastern Great Lakes overnight. All indications are that
we will once again see increasing chances for showers as we head
into Tuesday.

Tuesday...A robust shortwave with the cyclonic flow will rotate
across the region. This will be accompanied by the next surge of
deeper moisture. Again showers and some thunderstorms will be
possible...especially during the midday and afternoon hours. Highs
on Tuesday will 'likely' peak in the 60s to near 70F. It will also
be quiet breezy with westerly winds gusting up to 35 mph at
times.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A potent trough and then a cold front will track across the area
Tuesday night into early Wednesday morning. As the trough tracks
across the area, showers will continue through the first half of the
night, before becoming less organized. Forcing from the trough will
provide the main focus for showers during the evening and early
overnight, while the cold front will move through and continue the
potential for showers. Have included sChc of thunder this update as
there could be just enough lingering instability early in the night
to support a few isolated thunderstorms, though this threat should
quickly wane through the night with the absence of diurnal heating.
Overall synoptic moisture ahead of the trough will be generally low
with PWATs of around an inch, and lowering some to around three
quarters of an inch after it crosses the area. With these lower
moisture values and weaker forcing from the cold front, showers that
do linger into the morning on Wednesday will be less organized. Most
areas can expect less than a tenth of an inch of rainfall, with the
greatest amounts east of Lake Ontario where forcing and moisture
will be slightly better. Temperatures on the night will be in the
upper 40s for the higher terrain to the low 50s for the lower
elevations.

Wednesday, showers will linger across the area, with the best chance
for showers southeast of Lake Ontario toward the NY/PA border.
Showers will taper off and track out of the area from northwest to
southeast. By the afternoon, showers should be limited to a general
area from the NY/PA border, to the Finger Lakes & to the western
ADKs. Northwest flow over the region will help keep temperatures
below normal, with highs in the mid 50s to upper 60s from the higher
terrain to lower elevations respectively.

Wednesday night, earlier showers should be out of the area, minus a
few sprinkles for the Southern Tier and for areas well southeast of
Lake Ontario. Clearing skies from northwest to southeast, along with
a mostly northerly flow will bring one of the cooler nights the area
has seen in a while with overnight lows dropping to the low to upper
40s.

The region will remain situated under broad, positively tilted upper
level troughing centered over the Canadian Maritimes Thursday. To
the west, a strong, progressive ridge of high pressure will be
building eastward over the Great Lakes region. The surface high from
this feature will "undercut" the initial upper level troughing to a
degree, so while it should be another day of cooler than normal
weather, it will be drier across the region compared to Wednesday.
There remains a very low chance (15-20%) chance of showers across
portions of the North Country Thursday afternoon, which will be
further removed from the stabilizing effects of the high to the west.

Cool, dry and tranquil weather then expected Thursday night as the
upper level trough axis quickly pivots away from the eastern Great
Lakes and into New England. Temps will again fall back into the 40s
overnight.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A large area of high pressure and stout ridge will build east into
the region during the long term period. The surface high and large
ridge will be centered over the region from Friday afternoon through
Saturday evening, ensuring fair dry weather.

There are some timing issues with the next incoming trough and how
quickly the large ridge weakens and/or moves east. Due to this, some
guidance is bringing in the potential for showers starting on Sunday
morning, but with the lack of certainty, left at most sChc POPs.
Rain chances increase some on Monday as another weak shortwave moves
across the Great Lakes region on the lee side of the building ridge.

Temperatures for the period will start out near normal values in the
upper 60s and low 70s Friday, though warm to around 5-10 degrees
above normal by Sunday and Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
An area of moderate to heavy showers with embedded thunderstorms
will bring MVFR to IFR Cigs and lower Vsbys at KART and KGTB at
time this afternoon.

Elsewhere...expect VFR to MVFR Cigs with chances for showers and
thunderstorms at times.

The showers and residual thunderstorms this evening will taper off
from west to east...as a cold front will press through the region.

Tonight...a cold front will cross the region with showers and
thunderstorm diminishing in coverage. However...MVFR to IFR
CIGS will develop especially east of the lakes overnight.

Outlook...

Tuesday...Showers and thunderstorms possible with restrictions.
Wednesday...VFR to MVFR cigs with a chance of showers.
Thursday through Saturday...VFR.

&&

.MARINE...
Southerly winds have strengthen sufficiently enough to issue
small craft advisories for all area lakes.

There will be thunderstorms throughout the region...some of
which could become strong gusty winds. The highest risk for
significant convection will be over the eastern half of Lake
Ontario this afternoon and evening. Mariners should be extra
vigilant to any statements or warnings regarding this activity.

Moderate southwest winds will continue into tonight and become
westerly with small crafts in place on the lakes through
Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 8 PM EDT Tuesday for LEZ040-041.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...PP/SW
LONG TERM...PP/SW
AVIATION...AR
MARINE...AR
Hazardous weather outlook, May 27, 3:50 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
450 AM EDT Mon May 27 2024

NYZ001>003-010>013-019>021-085-280900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms today will have an elevated risk of
containing torrential downpours. Some could also contain wind gusts
to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-280900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms today will have the potential to become strong to
severe...with damaging wind gusts having the highest risk of
occurring. Storms today will likely also contain torrential downpours
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Thunderstorms today will have an elevated risk of generating wind
gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 27, 1:08 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
208 PM EDT Mon May 27 2024

NYZ006>008-271845-
Jefferson NY-Oswego NY-Lewis NY-
208 PM EDT Mon May 27 2024

...GUSTY SHOWERS WILL IMPACT JEFFERSON...CENTRAL LEWIS AND
NORTHEASTERN OSWEGO COUNTIES THROUGH 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking gusty showers near Adams,
or 12 miles south of Watertown, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Carthage,
Lowville, West Carthage, Adams, Dexter, Redfield, Glen Park,
Herrings, Highmarket, Adams Center, Barnes Corners, Whetstone Gulf
State Park, Denmark, New Bremen, Watson, Sackets Harbor, and
Martinsburg.

This includes Interstate 81 between exits 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.

&&

LAT...LON 4343 7551 4342 7553 4348 7578 4366 7601
      4361 7621 4422 7612 4404 7525
TIME...MOT...LOC 1807Z 205DEG 42KT 4379 7593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, May 27, 1:52 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
252 PM EDT Mon May 27 2024

NYZ019-271945-
Chautauqua NY-
252 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CHAUTAUQUA COUNTY THROUGH 345 PM
EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Findley Lake, or 21 miles east of Erie, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Silver Creek,
Falconer, Mayville, Clymer, Long Point State Park, Jamestown West,
Chautauqua Institution, Lake Erie State Park, Findley Lake, SUNY
Fredonia, Chautauqua, Portland, Sheridan, Ripley, and Stockton.

This includes the following highways...
 Interstate 90 between exits 58 and 60.
 Interstate 86 between exits 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4225 7976 4258 7914 4257 7913 4257 7911
      4255 7909 4213 7906 4200 7948 4200 7976
TIME...MOT...LOC 1851Z 240DEG 22KT 4214 7966

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HSK

The radar

The Ft Drum radar (KTYX), 42 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
May 27, 2:02 PM EST
Where
Lewis County, 4 mi E of Natural Bridge
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
44.070, -75.399

Tree downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187076.